NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why might a nurse use silence during a conversation with a patient?

  1. AIt lets the nurse plan the next task
  2. BIt ends the conversation politely
  3. CIt gives the patient time to think and say more
  4. DIt shows the patient that the nurse is busy and wants to move on
2.Nursing fundamentalsHard

A patient reports pain of 8/10 but is chatting calmly and has normal vital signs. What should the nurse do?

  1. AAccept the report, assess further and offer analgesia
  2. BTell the patient they cannot be in that much pain
  3. CRecord a lower score because the patient looks comfortable and calm
  4. DWithhold analgesia until the vital signs change
3.Infection control & patient safetyMedium

When should an N95 respirator be removed after caring for a patient on airborne precautions?

  1. AStraight after entering the room
  2. BNever; it is worn for the rest of the shift
  3. CBefore taking off the gloves, inside the room
  4. DAfter leaving the room and closing the door
4.Infection control & patient safetyHard

A patient is on contact precautions. Which task is appropriate for the nurse to delegate to assistive personnel?

  1. ADeciding when the precautions can be stopped
  2. BTeaching the family how to follow the precautions
  3. CAssessing the wound for new signs of infection during the bath
  4. DHelping the patient bathe while wearing a gown and gloves
5.Prioritization & delegationMedium

A nurse teaches a patient about sublingual nitroglycerin tablets. Which statement shows a need for further teaching?

  1. A“I will keep the tablets in their original dark container.”
  2. B“I may get a headache after taking a tablet.”
  3. C“I will swallow the tablet with a glass of water.”
  4. D“I will sit down before I take a tablet.”
6.Prioritization & delegationHard

A provider asks a nurse to perform a procedure that is outside the nurse’s scope of practice. What should the nurse do?

  1. AAsk a nursing assistant to do it instead
  2. BDo it, because the provider gave the instruction
  3. CDecline, explain why and suggest who can safely do it
  4. DDo it just this once and promise the provider not to do it again
7.Clinical nursingMedium

Which assessment best detects compartment syndrome after a fractured leg is put in a cast?

  1. AA strong pulse in the foot
  2. BMild itching under the cast
  3. CA warm, pink foot
  4. DPain out of proportion to the injury, especially on passive stretch
8.Clinical nursingHard

A conscious patient with hypoglycaemia was given fast-acting carbohydrate. On re-check 15 minutes later the blood glucose is 3.6 mmol/L (65 mg/dL). What should the nurse do next?

  1. ATake no action because the level is rising
  2. BGive a dose of subcutaneous insulin
  3. CGive another dose of fast-acting carbohydrate and recheck
  4. DGive a long-acting carbohydrate snack only and recheck tomorrow
9.Lab values & electrolytesMedium

When do the blood counts usually reach their lowest point (nadir) after many standard chemotherapy regimens?

  1. AAbout 6 months after treatment
  2. BWithin 1–2 hours of treatment
  3. COn the same day as treatment
  4. DAbout 7–14 days after treatment
10.Lab values & electrolytesHard

A patient with blood pressure that is hard to control has a potassium of 2.9 mEq/L, a sodium of 144 mEq/L and a raised serum bicarbonate, without taking a diuretic. Which condition is most likely?

  1. APrimary hyperaldosteronism
  2. BSyndrome of inappropriate ADH
  3. CCentral diabetes insipidus
  4. DPrimary adrenal insufficiency
11.PharmacologyMedium

Which adverse effect is typical of metoclopramide, especially in young people?

  1. ADry cough
  2. BLow blood glucose
  3. CExtrapyramidal movement disorders such as acute dystonia
  4. DSevere constipation
12.PharmacologyHard

Why can an ACE inhibitor cause acute kidney injury in a patient with bilateral renal artery stenosis?

  1. AACE inhibitors constrict the afferent arteriole
  2. BACE inhibitors are directly toxic to the proximal tubule cells in the kidney
  3. CThe drug crystallises in the renal tubules
  4. DGFR depends on angiotensin II constricting the efferent arteriole
13.Med-surg: cardiovascular & respiratoryMedium

After an acute coronary syndrome, a patient with a normal cholesterol level is prescribed a high-intensity statin. Why?

  1. AStatins reduce further events whatever the starting cholesterol
  2. BStatins are given after an ACS mainly to lower the blood pressure
  3. CStatins work as painkillers for chest pain
  4. DStatins are needed only if the cholesterol level is very high
14.Med-surg: cardiovascular & respiratoryHard

A nurse teaches a patient with heart failure who takes ramipril and spironolactone. Which statement shows a need for further teaching?

  1. A"I will weigh myself every morning after I go to the toilet."
  2. B"I will use a salt substitute instead of ordinary salt."
  3. C"I will avoid ibuprofen for my joint pain."
  4. D"I will call if I gain weight quickly or get more breathless."
15.Med-surg: neuro, endocrine & renalMedium

Why does a patient with untreated hypothyroidism need extra care when given opioids or sedatives?

  1. AThey clear the drugs too fast, so higher doses are needed
  2. BThere is no difference compared with other patients
  3. CThese drugs make the thyroid gland overactive
  4. DThey break the drugs down slowly and are more sensitive to them
16.Med-surg: neuro, endocrine & renalHard

A nurse teaches the family of a patient on insulin how to manage a severe hypo. Which statement shows a need for further teaching?

  1. A"I will put her on her side and call an ambulance straight away."
  2. B"If she is unconscious, I will pour juice into her mouth."
  3. C"When she can swallow, I will give her a snack."
  4. D"I will give the glucagon as I was shown."
17.Med-surg: GI, perioperative & oncologyMedium

Which statement correctly describes physical dependence on opioids?

  1. AThe patient always craves the drug and misuses it despite harm
  2. BWithdrawal occurs if the drug is stopped suddenly
  3. CThe drug no longer has any side effects
  4. DThe patient is allergic to opioids
18.Med-surg: GI, perioperative & oncologyHard

A nurse spills a small amount of a cytotoxic drug on the floor. What is the correct approach?

  1. ALeave it to evaporate and keep people away for a few minutes
  2. BWipe it with a paper towel and put it in the general waste bin
  3. CUse the spill kit with PPE, clean up, bag as cytotoxic waste and report
  4. DMop it up with the ward mop and rinse the mop in the sluice
19.Maternity & obstetric nursingMedium

Which newborn finding is commonly associated with Down syndrome?

  1. ALong nails and peeling skin
  2. BAbundant vernix and lanugo
  3. CA single palmar crease and low tone
  4. DA high-pitched cry and tremors
20.Maternity & obstetric nursingHard

A newborn whose mother had a fever and prolonged rupture of membranes is well at birth. Why does the nurse monitor this baby closely?

  1. AThe baby has a higher risk of hip dysplasia
  2. BThe baby is likely to be post-term
  3. CThe baby has a higher risk of early sepsis
  4. DThe baby will certainly develop jaundice
21.Pediatric nursingMedium

A toddler with hand, foot and mouth disease refuses to drink because of painful mouth sores. What is the priority?

  1. ATreating the rash with steroid cream
  2. BPreventing dehydration
  3. CPreventing hair loss
  4. DStarting antibiotics
22.Pediatric nursingHard

A toddler weighed 10 kg before 2 days of diarrhoea and now weighs 9.5 kg. How much has he lost?

  1. A1 kg, about 10% of his body weight
  2. B500 g, about 5% of his body weight, mostly fluid
  3. C500 g, about 50% of his body weight
  4. D50 g, about 0.5% of his body weight
23.Mental health nursingMedium

An 84-year-old asks for an over-the-counter sleep aid containing diphenhydramine. What is the main concern?

  1. AIt has no effects at all in people over 80, so it will not help her sleep
  2. BIts anticholinergic effects can cause confusion, urine retention and falls
  3. CIt is a strong opioid that causes severe dependence
  4. DIt raises blood pressure to dangerous levels in older adults
24.Mental health nursingHard

While caring for a highly anxious patient, a nurse notices her own heart racing and her speech getting faster. What is most important?

  1. AMatch the patient's level of anxiety to show empathy
  2. BIgnore her own reaction, because the nurse's feelings do not matter in patient care
  3. CLeave the patient immediately and not return
  4. DRecognise that anxiety spreads between people, and calm herself first
25.Nursing math & unit conversionsMedium
67.1247 kg? kground to 0.1 kg

Practice exercise (made-up values, not clinical guidance). A weight conversion gives 67.1247 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?

67.1247 kg
x = kg
26.Nursing math & unit conversionsHard
20 mL/h? L/day1 day = 24 h1 L = 1000 mL

Practice exercise (made-up values, not clinical guidance). A maintenance infusion runs at 20 mL/h without a break. How many litres V does it deliver in 24 hours?

20 mL/h24 h
V = L
27.Dosage calculationsMedium
024681010 mL

A child weighing 20 kg is prescribed 4 mg/kg of a drug. The stock solution contains 20 mg/mL. Draw up the dose: what volume V do you give?

20 kg4 mg/kg20 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 180 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

180 units1000 units/mL
V = mL
29.IV infusion ratesMedium
1500 mL10 gtt/mL5 h? gtt/min

Infuse 1500 mL over 5 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute.

1500 mL5 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
50 mg500 mL12 mL/h? mcg/min

An infusion of 50 mg in 500 mL runs at 12 mL/h. How many micrograms per minute D does the patient receive?

50 mg/500 mL12 mL/h
D = mcg/min
31.Pediatric & critical-care dosingMedium
100 units100 mLregular insulin3 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 100 units of regular insulin in 100 mL runs at 3 mL/h. How many units per hour D does the patient receive?

100 units/100 mL3 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h89 kg4 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 4 mcg/kg/min for a patient who weighs 89 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL4 mcg/kg/min89 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea240 mLsoup200 mLice chips200 mLIV infusion60 mL/h × 12 hIV antibiotic2 × 50 mLurine375 mLurine225 mLurine300 mLwound drain70 mLvomit100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

tea: 240 mLsoup: 200 mLice chips: 200 mLIV infusion: 60 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 375 mLurine: 225 mLurine: 300 mLwound drain: 70 mLvomit: 100 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL120 mL/hstart 09:0010:30: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 09:00 and runs by pump at 120 mL/h. How many mL V are left in the bag at 10:30?

1000 mL120 mL/h09:00 → 10:30
V = mL
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: very moist; activity: chairfast; mobility: completely immobile; nutrition: very poor; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 99% on room air, blood pressure 96/58 mmHg, pulse 82/min, alert, temperature 38.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 99%airSBP 96HR 82AT 38.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 8 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 8 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354528HCO₃⁻mmol/L222613added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.29, PaCO₂ 28 mmHg (3.7 kPa) and HCO₃⁻ 13 mmol/L, with Na⁺ 144 and Cl⁻ 93 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.29PaCO₂ 28 mmHg (3.7 kPa)HCO₃⁻ 13 mmol/LNa⁺ 144 mmol/LCl⁻ 93 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVnormal sinus rhythmatrial flutter, 4:1 conductionatrial fibrillationsinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1normal sinus rhythm
  2. 2atrial flutter, 4:1 conduction
  3. 3atrial fibrillation
  4. 4sinus tachycardia
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm

3Solutions

1.Nursing fundamentals

Answer: C · It gives the patient time to think and say more

Why this is the answer

Therapeutic silence gives the patient space to gather their thoughts and express feelings, especially about difficult topics. It is used with attentive body language.

Answer

C · It gives the patient time to think and say more
2.Nursing fundamentals

Answer: A · Accept the report, assess further and offer analgesia

Why this is the answer

Pain is what the patient says it is. People cope with pain in different ways, and vital signs often stay normal, especially in chronic pain, so the self-report guides care.

Answer

A · Accept the report, assess further and offer analgesia
3.Infection control & patient safety

Answer: D · After leaving the room and closing the door

Why this is the answer

Because infectious particles remain in the air of the room, the respirator is taken off outside the room after the door is closed, followed by hand hygiene. Gloves, eyewear and gown are removed first.

Answer

D · After leaving the room and closing the door
4.Infection control & patient safety

Answer: D · Helping the patient bathe while wearing a gown and gloves

Why this is the answer

Assistive personnel can carry out routine care for a stable patient, using the correct PPE. Assessment, teaching and clinical judgement, such as deciding when to stop precautions, cannot be delegated to them.

Answer

D · Helping the patient bathe while wearing a gown and gloves
5.Prioritization & delegation

Answer: C · “I will swallow the tablet with a glass of water.”

Why this is the answer

Sublingual tablets dissolve under the tongue and are absorbed quickly there. Sitting down reduces falls from low blood pressure, the tablets are protected from light and moisture, and headache is a common side effect.

Answer

C · “I will swallow the tablet with a glass of water.”
6.Prioritization & delegation

Answer: C · Decline, explain why and suggest who can safely do it

Why this is the answer

Nurses must work within their legal scope of practice, even when asked by a provider. The nurse declines, explains the reason and helps find a suitable professional.

Answer

C · Decline, explain why and suggest who can safely do it
7.Clinical nursing

Answer: D · Pain out of proportion to the injury, especially on passive stretch

Why this is the answer

Increasing pain that is not relieved by analgesia and worsens with passive stretching is the earliest sign. Pallor, numbness and absent pulses are late signs.

Answer

D · Pain out of proportion to the injury, especially on passive stretch
8.Clinical nursing

Answer: C · Give another dose of fast-acting carbohydrate and recheck

Why this is the answer

If blood glucose remains below the threshold (4 mmol/L in UK guidance, 70 mg/dL in US guidance), the fast-acting treatment is repeated. Once it is above the threshold, a longer-acting carbohydrate such as a sandwich or the next meal helps prevent recurrence.

Answer

C · Give another dose of fast-acting carbohydrate and recheck
9.Lab values & electrolytes

Answer: D · About 7–14 days after treatment

Why this is the answer

Chemotherapy damages dividing marrow cells, but mature neutrophils and platelets already in the blood survive for a while, so counts usually fall to a nadir about 7–14 days later, depending on the drug. Infection and bleeding risks are highest then.

Answer

D · About 7–14 days after treatment
10.Lab values & electrolytes

Answer: A · Primary hyperaldosteronism

Why this is the answer

Excess aldosterone causes sodium and water retention (hypertension), potassium loss (hypokalemia) and hydrogen ion loss (metabolic alkalosis). Adrenal insufficiency causes the opposite pattern, with low sodium and high potassium.Checked against: Primary and secondary hyperaldosteronism · MedlinePlus (NIH) (2025); Alkalosis · StatPearls (NCBI Bookshelf) (2024)

Answer

A · Primary hyperaldosteronism
11.Pharmacology

Answer: C · Extrapyramidal movement disorders such as acute dystonia

Why this is the answer

Metoclopramide is a dopamine D2 antagonist. Blocking dopamine in the basal ganglia can cause dystonia and other extrapyramidal effects, more often in young adults.

Answer

C · Extrapyramidal movement disorders such as acute dystonia
12.Pharmacology

Answer: D · GFR depends on angiotensin II constricting the efferent arteriole

Why this is the answer

When renal perfusion is low, angiotensin II constricts the efferent arteriole to maintain glomerular pressure. Blocking it lets the pressure and GFR fall, so kidney function can drop sharply.

Answer

D · GFR depends on angiotensin II constricting the efferent arteriole
13.Med-surg: cardiovascular & respiratory

Answer: A · Statins reduce further events whatever the starting cholesterol

Why this is the answer

After ACS, high-intensity statin therapy reduces recurrent MI, stroke and death regardless of baseline cholesterol, partly by stabilising plaques. It is part of standard secondary prevention with antiplatelets, beta-blockers, ACE inhibitors and lifestyle change.

Answer

A · Statins reduce further events whatever the starting cholesterol
14.Med-surg: cardiovascular & respiratory

Answer: B · "I will use a salt substitute instead of ordinary salt."

Why this is the answer

Many salt substitutes contain potassium chloride. With an ACE inhibitor and spironolactone, both of which raise potassium, they can cause dangerous hyperkalaemia. Daily weights, reporting rapid weight gain and avoiding NSAIDs (which cause fluid retention) are correct.

Answer

B · "I will use a salt substitute instead of ordinary salt."
15.Med-surg: neuro, endocrine & renal

Answer: D · They break the drugs down slowly and are more sensitive to them

Why this is the answer

In hypothyroidism, drug metabolism is slowed, and patients are more sensitive to sedatives and opioids. These drugs can cause respiratory depression and may even trigger myxoedema coma, so they are used with caution.

Answer

D · They break the drugs down slowly and are more sensitive to them
16.Med-surg: neuro, endocrine & renal

Answer: B · "If she is unconscious, I will pour juice into her mouth."

Why this is the answer

An unconscious person cannot swallow safely, so fluids in the mouth can be aspirated. The family should put the person in the recovery position, give glucagon if trained and call for help. Once awake and able to swallow, the person eats a longer-acting carbohydrate.

Answer

B · "If she is unconscious, I will pour juice into her mouth."
17.Med-surg: GI, perioperative & oncology

Answer: B · Withdrawal occurs if the drug is stopped suddenly

Why this is the answer

Physical dependence is a predictable adaptation to regular opioids, causing withdrawal if they stop suddenly, so doses are tapered. Addiction is a behavioural condition with craving, loss of control and continued use despite harm.

Answer

B · Withdrawal occurs if the drug is stopped suddenly
18.Med-surg: GI, perioperative & oncology

Answer: C · Use the spill kit with PPE, clean up, bag as cytotoxic waste and report

Why this is the answer

Cytotoxic spills are managed using a dedicated spill kit with gloves, gown, eye protection and a mask as needed. The spill is contained, absorbed and cleaned from the outside in, waste is placed in labelled cytotoxic waste and the incident is reported.

Answer

C · Use the spill kit with PPE, clean up, bag as cytotoxic waste and report
19.Maternity & obstetric nursing

Answer: C · A single palmar crease and low tone

Why this is the answer

Features of Down syndrome include hypotonia, upslanting palpebral fissures, a flat nasal bridge, a single palmar crease and a gap between the first and second toes. Heart defects are common, so an echocardiogram is arranged.

Answer

C · A single palmar crease and low tone
20.Maternity & obstetric nursing

Answer: C · The baby has a higher risk of early sepsis

Why this is the answer

Maternal fever, prolonged rupture of membranes and intra-amniotic infection are risk factors for early-onset sepsis. Many protocols require observation of vital signs and feeding, and sometimes blood tests or antibiotics.

Answer

C · The baby has a higher risk of early sepsis
21.Pediatric nursing

Answer: B · Preventing dehydration

Why this is the answer

Hand, foot and mouth disease, usually caused by coxsackievirus, is self-limiting. The main risk is dehydration from painful mouth ulcers, so cool fluids, soft foods and analgesia are given and wet nappies are monitored.

Answer

B · Preventing dehydration
22.Pediatric nursing

Answer: B · 500 g, about 5% of his body weight, mostly fluid

Why this is the answer

10 kg − 9.5 kg = 0.5 kg; 0.5 ÷ 10 = 5%. Rapid weight loss during acute illness is mostly fluid, so it is a useful measure of the degree of dehydration, alongside clinical signs.

Answer

B · 500 g, about 5% of his body weight, mostly fluid
23.Mental health nursing

Answer: B · Its anticholinergic effects can cause confusion, urine retention and falls

Why this is the answer

Diphenhydramine is strongly anticholinergic and sedating. In older adults, it can cause delirium, constipation, urinary retention and falls, and is generally avoided.

Answer

B · Its anticholinergic effects can cause confusion, urine retention and falls
24.Mental health nursing

Answer: D · Recognise that anxiety spreads between people, and calm herself first

Why this is the answer

Anxiety can be communicated between people. A nurse who notices and manages her own anxiety can provide a calm, steady presence that helps reduce the patient's anxiety.

Answer

D · Recognise that anxiety spreads between people, and calm herself first
25.Nursing math & unit conversions

Answer: x = 67.1 kg

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

67.1247 → 1

Only the next digit decides

67.1247 → 2
2 is 4 or less, so 1 stays.
The digits after it (47) are ignored: round once, never step by step.

Round

x = 67.1 kg

Answer

x = 67.1 kg
26.Nursing math & unit conversions

Answer: V = 0.48 L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume in a day

20 mL/h × 24 h = 480 mL

In litres

V = 480/1000 = 0.48 L

Answer

V = 0.48 L
27.Dosage calculations

Answer: V = 4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 4·20 = 80 mg

Volume

V = 80/20 = 4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4 mL
28.Dosage calculations

Answer: V = 0.18 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 180/1000 = 0.18 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.18 mL
29.IV infusion rates

Answer: R = 50 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 1500·10/300 = 50 gtt/min

Answer

R = 50 gtt/min
30.IV infusion rates

Answer: D = 20 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/500 mL = 100 mcg/mL

Dose per hour

12·100 = 1200 mcg/h

Dose per minute

D = 1200/60 = 20 mcg/min

Answer

D = 20 mcg/min
31.Pediatric & critical-care dosing

Answer: D = 3 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/100 = 1 units/mL

Units per hour

D = 3·1 = 3 units/h

Answer

D = 3 units/h
32.Pediatric & critical-care dosing

Answer: R = 13.4 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

4·89 = 356 mcg/min
356·60 = 21360 mcg/h

Pump rate

R = 21360/1600 = 13.35 ≈ 13.4 mL/h

Answer

R = 13.4 mL/h
33.IV fluids & fluid balance

Answer: B = 290 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 200 = 440 mL
ice chips: 200/2 = 100 mL
IV infusion: 60·12 = 720 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1360 mL

Total output

375 + 225 + 300 + 70 + 100 = 1070 mL

Balance

B = 1360 − 1070 = 290 mL

Answer

B = 290 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: V = 820 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

09:00 → 10:30 = 1.5 h

Volume infused

120·1.5 = 180 mL

Volume left

V = 1000 − 180 = 820 mL

Answer

V = 820 mL
35.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: very moist → 2
activity: chairfast → 2
mobility: completely immobile → 1
nutrition: very poor → 1
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 2 + 2 + 1 + 1 + 3 = 13

Answer

B = 13
36.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 99% → 0
on air → 0
SBP 96 mmHg → 2
HR 82/min → 0
alert (A) → 0
T 38.1 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 0 + 2 + 0 + 0 + 1 = 3
No parameter scores 3.

Risk group

low

Answer

low
37.Arterial blood gas interpretation

Answer: PaCO₂ = 20 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·8 + 8 = 20 mmHg
range: 18–22 mmHg

Answer

PaCO₂ = 20 mmHg
38.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 144 − (93 + 13) = 38

Delta ratio

(38 − 12)/(24 − 13) = 2.364
added metabolic alkalosis

Answer

added metabolic alkalosis
39.ECG rhythm strip interpretation

Answer: atrial flutter, 4:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: none; regular sawtooth flutter waves every 0.20 s (300 per minute), 4 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 4:1 conduction

Answer

atrial flutter, 4:1 conduction
40.ECG rhythm strip interpretation

Answer: ventricular rate = 29 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 21 small boxes = 0.84 s → 1500 ÷ 21 = 71.43 ≈ 71 per minute

Ventricular rate

R–R = 51 small boxes = 2.04 s → 1500 ÷ 51 = 29.41 ≈ 29 per minute

Answer

ventricular rate = 29 bpm

Answer

ventricular rate = 29 bpm

Third-degree block with a wide-complex ventricular escape (usually 20–40 per minute).

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions